Biker000 newbie ?? Vistaril/Atarax

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/4/2009 5:34 AM (GMT -7)   
Biker000 said...
Hi I'm new to this site but found your comments to be very informative. I have been on Niravam (zanax) for about 4 years. I used it mainly for anxiety which started after my dog died. When things calmed down I began using it to sleep. the doctor gave me 1mg 3 times a day. So if I didn't take it in the morning I would take all three at once at night for a good nights sleep. It became a habit because I don't really recall ever really sleeping that great. I had no idea this stuff was addictive. I thought it was a sleeping pill that could also work to combat anxiety. I have reduced my dosage to 1mg per day since last Friday and have been really suffering withdrawl symptoms such as dry mouth, nausea, headache and fatigue. The worst is over though and I think I am out of the woods. It was hard but I want out of this horrible medication. Today when talking to my doctor she talked about giving me Atarax to combat the withdrawl symtoms. Now I'm wondering if this Atarax is addictive? And what is the difference between that and Benedryl?

Thanks

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/4/2009 5:46 AM (GMT -7)   
Good Morning and Welcome to HealingWell,

Dependence and abuse are adverse effects of benzodiazepines. Long-term use can result in a withdrawal syndrome, so the drugs are often prescribed for a few weeks only.

However, there are ways to minimize the withdrawal syndrome, usually by very gradually decreasing the dose, so long-term use of the drugs is appropriate when needed.

Non Benzodiazepine drugs used to treat anxiety include buspirone (BuSpar).
This, and similar drugs in this group (called azapirones), cause less sedation than the benzodiazepines, and do not have muscle relaxant or anticonvulsant effects. Side effects are minimal, and dependence seems less likely than with the benzodiazepines.

Hydroxyzine (Atarax, Vistaril), which is an antihistamine, is also occasionally used for anxiety and sedation. I have not read that Atarax is addicting but you can become psychologically dependent on any medication.

For weaning from the benzo, a very slow wean is the best way to go and please due talk with your physician re weaning off slowly. Also discuss what withdrawal sx you are likely to encounter.

I weaned off Ativan, 4mg/day using Valium as a substitute as you can cut the dose of Valium slowly, it took me over 6 months but I had no withdrawal sx and my Doctor supported me all the way.

Take care and good luck.

Kitt
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 11:18 PM (GMT -7)
There are a total of 2,733,371 posts in 301,110 threads.
View Active Threads


Who's Online
This forum has 151249 registered members. Please welcome our newest member, John's Mom.
265 Guest(s), 3 Registered Member(s) are currently online.  Details
bluelyme, ROXY68, roisin86


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer